Missouri, 2025Flash Flooding in Missouri, August 10, 2025
August 10, 2025 · NWS LSX · 2 events in 2 counties and zones
Conditions were primed for flash flooding during the afternoon of August 10th. With very little wind shear, very high precipitable water values, and an area of moisture convergence, thunderstorms were able to develop and move very slowly as they poured out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $301,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were primed for flash flooding during the afternoon of August 10th. With very little wind shear, very high precipitable water values, and an area of moisture convergence, thunderstorms were able to develop and move very slowly as they poured out. This is what happened over the St. Louis metropolitan area. Flash flooding occurred as a result, with Interstates 44, 55, 64, 70, and 255 all suffering from water over the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 11:54 AM CST, 1 hour 21 minutes earlier. Its key messages:
- Typical hot and humid August weather will continue into the work week.
- Showers and thunderstorms will continue to be possible across much of the area today at least through Wednesday. Locally heavy rainfall will be possible with these storms, particularly across parts of northeast Missouri and west central Illinois where a Flood Watch is in effect.
Area forecast discussion, Aug 10, 11:54 AM CST, 1 hour 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sun Aug 10 2025
.KEY MESSAGES...
- Typical hot and humid August weather will continue into the work
week.
- Showers and thunderstorms will continue to be possible across
much of the area today at least through Wednesday. Locally heavy
rainfall will be possible with these storms, particularly across
parts of northeast Missouri and west central Illinois where a
Flood Watch is in effect.
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 424 AM CDT Sun Aug 10 2025
A broad trough of low pressure over the Great Plains is pushing a
cold front slowly through the central Plains and Midwest. The front
will continue moving slowly southeast through Monday as waves of
convection develop along it. Still think the position of the
effective front will be determined mostly by convection through
Monday as the mid-upper level trough moves very little. The primary
concern with this slow-moving front is still the heavy rain and
flooding threat, particularly if subsequent waves of thunderstorms
move over the same locations. Ensemble mean precipitable water
values range from 1.5 to 2+ inches now, with the highest amounts
across northeast Missouri and west central Illinois, and warm cloud
depths are between 12-14kft. With these conditions in mind, heavy
rainfall is certainly possible, so the Flood Watch will remain in
effect. However, the deterministic RAP and GFS show only weak
synoptic forcing for heavy rain with the low level jet never
exceeding 20-25kts through the period. Considered expanding the
watch farther south to encompass parts of central Missouri, but my
confidence in where the heaviest rain will fall is low due to the
weak forcing. Therefore I think the watch is where it needs to be,
across northeast Missouri into west central Illinois since these
areas will be closest to the front and will have the highest P-Wat
values.
In addition to the heavy rain threat, there will continue to be a
threat for strong to severe storms today and tonight. Short range
deterministic guidance shows between 3500-4000 J/Kg MLCAPE building
from west central Illinois southwest into west central Missouri in
the vicinity of the front. Deep layer shear isn't particularly
strong at 25-30kts, but with that much instability some strong to
severe wind gusts are possible. Threat for severe storms looks
lower on Monday as instability won't be as high and shear will be
weaker.
Carney
&&
.LONG TERM... (Monday Night through Saturday)
Issued at 424 AM CDT Sun Aug 10 2025
The trough over the Plains moves slowly east and attenuates as it
pushes through the Mississippi Valley and farther into the Eastern
U.S. The chance for mainly afternoon and evening thunderstorms will
continue across the area at least through Wednesday or Thursday as
the trough moves across the Mississippi Valley. Movement of the
surface front looks like it will continue to be primarily controlled
by convective outflow since the mid-upper level trough will be
attenuating as it moves east. The past several runs of the models
have been showing that the trough will leave a trailing piece of
vorticity over the Plains as shifts east. This vortmax drifts
northeast across Missouri and Illinois late in the period, and could
bring more rain to the region as it passes. However there isn't a
lot of agreement in either the speed or strength of the vorticity as
it moves across the area, and this uncertainty leads to a wide range
of possibilities for afternoon convection, and therefore in
afternoon temperatures. This is borne out in ensemble guidance
where the interquartile range of temperatures is as much as 8-9
degrees in some locations late in the week. With that said, the
most likely scenario is for typical mid August weather with highs in
the upper 80s to low and mid 90s and a continuing chance for
afternoon and evening thunderstorms.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1242 PM CDT Sun Aug 10 2025
There will be a chance for showers and thunderstorms throughout
the period at the terminals. The most likely time will be
between 19-22Z at UIN, 18-21Z and 09-12Z at COU/JEF, and through
19Z this afternoon at the STL area terminals. Any of the heavier
showers and thunderstorms will be capable producing MVFR/possible
IFR ceilings and visibilities and possible winds gusts over 35
knots. Winds will generally be out of the south at 10 knots or
less outside of thunderstorms.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday afternoon for Knox MO-Lewis MO-Marion
MO-Shelby MO.
IL...Flood Watch through Monday afternoon for Adams IL.
&&
WFO LSXHazardous weather outlook, Aug 10, 3:26 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
426 AM CDT Sun Aug 10 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
426 AM CDT Sun Aug 10 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for showers and thunderstorms across much of the
area today and tonight. The storms will be capable of producing
locally heavy rainfall, particularly across northeast Missouri and
west central Illinois where a Flood Watch remains in effect.
Additionally, some of the storms may be strong to severe, and
capable of producing wind gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The chance for thunderstorms continues at least through next Friday.
Locally heavy rainfall will continue to be possible across northeast
Missouri and west central Illinois Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Carney
Flash Flood, St. Louis
- When
- August 10, 1:15 PM CST to 2:45 PM CST
- Where
- St. Louis County, 0.69 mi SSW of Lemay to 0.42 mi NNW of Oakville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.522, -90.287
MoDOT reported water over the roadway at northbound I-55 at I-255.
Flash Flood, St. Louis (C)
- When
- August 10, 1:20 PM CST to 4:00 PM CST
- Where
- St. Louis (C) County, 3.37 mi E of St Louis to 1.9 mi ESE of St Louis
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Department of Highways
- Coordinates
- 38.655, -90.188
Heavy rain resulted in 15 cars being stranded on I-70 at Saint Louis Ave with the eastbound lane being closed for 30 minutes while firemen worked on clearing drains. Additional street flooding was reported to the west along Saint Louis Ave to Jefferson Ave where 5 to 6 inches of rainwater covered the street. Jefferson Ave was closed at Madison St due to water covering the roadway. To the southeast, water covered the roadway at 13th St at North Tucker Blvd and 13th Street at Cole Street. MoDOT also reported water over the roadway at I-44 and I-64 near the Poplar Street Bridge, though no cars were reported stranded here.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 10 to 12, 20252 deaths · 1 event
- Flash Flood and Damaging Winds in Iowa, August 10, 20251 death · $97,000 · 83 kt wind · 4 events
- Tornado and Flash Flood in Nebraska, August 10, 2025$1.2 million · EF0 · 9 events
- Flash Flooding in Wisconsin, August 10, 2025$330,000 · 3 events
- Hail and Damaging Wind in New Mexico, August 10, 2025$250,000 · 2 in hail · 5 events
- Flash Flooding and Flooding in Florida, August 10, 2025$125,000 · 4 events
- Flash Flood and Damaging Winds in Kansas, August 10 to 11, 202570 kt wind · 16 events
- Tornado and Flash Flood in Colorado, August 10, 20251 in hail · 11 events
- Hail and Damaging Winds in Colorado, August 10, 20251 in hail · 9 events
- Tornadoes and Flash Flooding in Iowa, August 10, 202550 kt wind · 8 events
- Flash Flooding and Flooding in Puerto Rico, August 10 to 11, 2025$10,000 · 6 events
- Damaging Winds in Kansas, August 10, 202559 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281392, 1281393.